Georgia, 2003

Damaging Wind in Georgia, July 7, 2003

July 7, 2003 · NWS JAX · 1 event in 1 county or zone

An uninhabited home on Yawn Cemetery Rd. in Hazelhurst was damaged by several downed trees and the roof was blown off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An uninhabited home on Yawn Cemetery Rd. in Hazelhurst was damaged by several downed trees and the roof was blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 7:30 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 7, 7:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EDT TUE JUL 7 2003

PUBLIC...VERTICALLY STACKED RIDGING EXTENDING FROM S OF SGJ NWWD
TOWARD VLD CONTINUES TO TAME ISOLD EVENING TSRA OVER THE CWA. ATT A
N-S LINE OF TS HAS DEVELOPED ALONG THE WEST COAST SEA BREEZE (WCSB)
OVER WESTERN PUTNAM COUNTY. ALSO NOTE A BOUNDARY COLLISION ABOUT TO
OCCUR OVER BAKER COUNTY AND STHN CHARLTON WHERE THE WCSB WILL MEET A
LINGERING ECSB.

FOR THE UPDATE...WILL CONTINUE WITH ISOLD CONVECTION UNTIL THERMAL
INSTABILITY AND BOUNDARIES WEAKEN ENOUGH FOR THE REMOVAL OF POPS
FROM THE ZFP TONIGHT. MESO-ETA GENERATES PRECIP ASSOCIATED WITH VORT
ENERGY IN THE TAIL END OF THE MID LVL SHORT WAVE TROUGH THAT EXTENDS
ALONG THE MID-ATLANTIC SEABOARD AROUND 06Z...BUT BELIEVE THIS IS
OVERDONE AS THE CURRENT CONVECTION ASSOCIATED WITH THIS ENERGY
CONTINUES TO DECAY JUST N OF THE ALTAMAHA RIVER. WILL TWEAK WINDS
DOWN WITH LIGHT SLY WINDS ALONG THE COAST AND VRB INLAND WITH SFC
RIDGE AXIS THROUGH THE CWA. MIN TEMPS IN THE LWR TO MID 70S LOOK
GOOD.

WED LOOKS MOSTLY DRY AND CONTINUED HOT. DRY BULB TEMPS IN THE MID
90S COMBINED WITH SFC DEW PTS IN THE LWR 70S DURING MAX HEATING WILL
RAISE HEAT INDICES INTO THE LOWER 100S.

MARINE...CURRENT OBS REPORT SSE WINDS 10 KTS OR LESS AND SEAS 2 FT.
MAY NEED TO LOWER SPEEDS IN THE CWF A TAD THIS EVENING.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ENYEDI
Hazardous weather outlook, Jul 7, 11:20 AM EST, 9 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS
AFTERNOON OVER THE FORECAST AREA AND CONTINUE INTO THE EVENING
HOURS. STORM MOVEMENT WILL BE GENERALLY TO THE NORTH NORTHEAST AT 10
MPH. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST GEORGIA AND THE
SUWANNEE VALLEY OF NORTH FLORIDA. THE MAIN IMPACT OF THE
THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
GENERALLY SOUTHERLY FLOW ACROSS THE REGION WILL CONTINUE THROUGH THE
WEEK GENERATING MAINLY AFTERNOON AND EVENING THUNDERSTORM ACTIVITY.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/CARROLL

In the hours before

Special weather statement, Jul 7, 3:40 PM EST, 4 hours 40 minutes before
GAZ133-135-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT MON JUL 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES  FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF
GRAHAM...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HAZLEHURST...GRAHAM AND
PINE GROVE THROUGH 515 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, Jul 7, 4:10 PM EST, 4 hours 10 minutes before
GAZ135-136-072145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 PM EDT MON JUL 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR APPLING AND
WAYNE COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 545 PM...

AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF ODUM...OR ABOUT 6 MILES
SOUTHEAST OF SURRENCY...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SURRENCY AND ODUM THROUGH
545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 7, 8:20 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
31.867, -82.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374955.